Q:

8/12/2013
Recently evaluated a 22 year-old female with a history of developing a local reaction (red, itchy, softball size) within a few hours after receiving a intra-articular steroid injection several years ago (no records available regarding which steroid). No other symptoms (systemic or otherwise) with this reaction. The reaction resolved fairly promptly with diphenhydramine. This was the first time the patient received a steroid injection. She has subsequently tolerated several courses of oral steroids (prednisone and methylprednisolone) as well as OTC topical steroids. The patient is now going to require another steroid injection. Since the patient has tolerated oral methylprednisone several times, would it be safe to assume that the risk of reacting to intra-articular methlyprednisolone would be very low?

A:

Thank you for your inquiry.

Based upon the history, I would think that a reaction to intraarticular injection of methylprednisolone would be very rare, and that your patient is at very little risk. However, unfortunately, as you can see from the abstracts copied below, such reactions have occurred, and they have been attributed both to the methylprednisolone molecule per se as well as to the succinate moiety used as a carrier vehicle for intravenous injection. I do not know the preparation that is planned to be used, but I assume it is a succinate.

Because such reactions have occurred, you cannot give a carte blanche assurance that she will not experience an adverse event. However, as noted, she is at very little, if any, increased risk because of her previous local. Nonetheless, because the issue has been raised, you could consider performing a skin test to methylprednisolone. The studies that I have copied below have utilized skin tests, and there is a recent document published by the Drug Allergy Interest Group (a position paper) of the ENDA/EAACI in Allergy, Volume 68 (6), pages 702-712, June 2013.

In this article, they recommend skin testing with methylprednisolone using a concentration of 2 mg/ml followed by 20 mg/ml via epicutaneous testing, and then intradermal testing with 0.2 mg/ml and 2 mg/ml. Although this concentration has not been validated in large numbers of individuals, a negative test would certainly give you more reassurance that the administration of methylprednisolone would be safe in your patient.

In summary:
1. As you know, anaphylactic reactions to corticosteroids are extremely rare, and this is certainly the case for methylprednisolone.
2. Nonetheless, such reactions have been reported to both the molecule itself as well as the succinate carrier.
3. Therefore, if you are concerned about the possibility of a reaction, however rare, you could perform skin testing using the above concentrations. If negative, this would give you considerable reassurance that the administration of methylprednisolone would be safe. If the test was positive, you might consider suggesting another steroid preparation.

Thank you again for your inquiry and we hope this response is helpful to you.

Therapie. 1990 Nov-Dec;45(6):505-8.
[Severe anaphylactoid reactions after intravenous corticosteroids. Report of a case and review of the literature].
[Article in French]
Laine-Cessac P, Moshinaly H, Gouello JP, Geslin P, Allain P.
Source
Laboratoire de Pharmacologie, Centre Hospitalier Universitaire, Angers.
Abstract
We report a case of fatal anaphylactic reaction to intravenous methylprednisolone succinate therapy developed in a 51 year old asthmatic man with aspirin intolerance and undetermined myocarditis. 14 similar cases were found in literature and analysed: asthma and aspirin intolerance seem to be risk factors; the organism reacts against either unconjugated corticoid or esterified corticoid principally its succinate salt; the mechanism of these reactions remains not clear; it may be either a true allergic reaction or a non specific reaction

Document title: Anaphylactic shock induced by intraarticular injection of methylprednisolone acetate
Author(s)
MACE S. (1) ; VADAS P. (1) ; PRUZANSKI W. (1) ;
Affiliation(s) (1) Division of Immunology, The Wellesley Central Hospital, University of Toronto, Toronto, CANADA
Abstract
There are numerous reports of hypersensitivity reactions to corticosteroids. However, cases of anaphylactic shock after intraarticular injection of corticosteroids are exceedingly rare. We describe a case of anaphylaxis in a 31-year-old woman after intraarticular injection of synthetic methylprednisolone acetate. Immediately after injection she developed sneezing, angioedema, tachycardia, and marked hypotension. She responded promptly to treatment with subcutaneous epinephrine. She had received uneventfully one intraarticular injection of the same compound 4 years earlier. Intradermal skin testing showed strong reactivity to methylprednisolone acetate suspension, moderate reactivity to hydrocortisone. and weak reactivity to betamethasone. Tests with dexamethasone. triamcinolone, lidocaine, latex and nonsteroid constituents of the injected suspension including polyethylene glycol, polysorbate 80, mono and dibasic sodium phosphate, and myristyl-gamma-picolinium chloride were negative. This patient had developed anaphylaxis due to methylprednisolone acetate alone. Although such events are very rare, it is advisable to keep injectable epinephrine in the offices of rheumatologists.

Journal of Rheumatology ISSN 0315-162X CODEN JRHUA9 Source.
Anaphylaxis Caused by the Sodium Succinate Ester of Hydrocortisone and Methylprednisolone

J Asthma 1986, Vol. 23, No. 2 , Pages 81-83 (doi:10.3109/027709086

Read More:
Anaphylaxis Caused by the Sodium Succinate Ester of Hydrocortisone and Methylprednisolone

Skin test with methylprednisolone (SPT 2 mg/ml and 20 mg/ml, IDT 0.2 mg/ml and 2 mg/ml)

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology